MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C2060
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/27/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right transfemoral artery using a ruby coil and a pod packing coil (podj).During the procedure, the physician attempted to advance a ruby coil through a lantern delivery microcatheter (lantern); however, after advancing approximately 20 cm into the lantern, the ruby coil remained stuck before reaching the distal end of the lantern.Therefore, the ruby coil was removed and a new ruby coil was successfully implanted.The physician then attempted to place a podj; however, resistance was experienced and the podj unintentionally detached within the lantern while being retracted.The lantern containing the detached podj was removed from the patient and the procedure was completed using a new podj and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the ruby coil embolization coil was detached from its pusher assembly and stuck inside its introducer sheath.The embolization coil had offset coil winds and was intact with the proximal constraint sphere.Conclusions: evaluation of the returned ruby coil revealed that the embolization coil had offset coil winds.If the device was forcefully advanced against the resistance experienced during the procedure, damage such as offset coil winds may occur.These offset coils may contribute to resistance during subsequent attempts to manipulate the coil.The root cause of the initial resistance could not be determined.Further evaluation revealed that the embolization coil was detached within its introducer sheath and the pusher assembly was not returned for evaluation.This detachment was likely incidental to the reported complaint.Evaluation of the returned podj revealed that the sr wire was fractured.If the podj is forcefully retracted against resistance, damage such as a sr wire fracture may occur.The root cause of resistance could not be determined.The pusher assembly to the podj was not returned to penumbra for evaluation.Evaluation of the returned lantern revealed a functional device.The returned podj was flushed out of the lantern then a demonstration coil was advanced through the returned lantern and out of the distal tip without an issue.The ruby coil and podj pusher assemblies were not returned to penumbra for evaluation.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2019-01459 h3 other text : placeholder.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8832320
Report Number3005168196-2019-01458
Device Sequence Number226449
Product Code HCG
UDI-Device Identifier00814548013251
UDI-Public00814548013251
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/27/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/15/2026
Device Catalogue NumberRBY4C2060
Device Lot NumberF82881
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/05/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/27/2019
Supplement Date Received by Manufacturer08/15/2019
Initial Report FDA Received Date07/26/2019
Supplement Report FDA Received Date08/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR
Date Report Sent to FDA01/01/2005